Iowa, 2016

Blizzard and Winter Storm in Iowa, February 2 to 3, 2016

February 2 to 3, 2016 · NWS DMX · 33 events in 33 counties and zones

A low pressure system moved off the Rockies Monday night into Tuesday and proceeded east and then northeast towards Iowa. It traversed the southeastern portions of the state on Tuesday evening and into early Wednesday.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system moved off the Rockies Monday night into Tuesday and proceeded east and then northeast towards Iowa. It traversed the southeastern portions of the state on Tuesday evening and into early Wednesday. roughly the northwestern half of the state was put under either a blizzard warning (northwest third) or a winter storm warning (central third) effective at Midnight Tuesday through 6am Wednesday.

Snow and rain entered western reaches of the state by 6am Tuesday and continued to spread eastward across the state through the day. In addition to the rain and snow, strong winds were accompanied with the system and resulted in widespread sustained winds in excess of 35 mph and wind gusts in excess of 50 mph in number of locations across northwest Iowa and into portions of central Iowa. Snowfall amounts quickly increased north and northwest of a line from Des Moines to Waterloo, with numerous reports in excess of 8 inches and peak amounts around a foot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 1, 11:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 1, 11:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CST MON FEB 1 2016

.UPDATE...
ISSUED AT 647 PM CST MON FEB 1 2016

HAVE UPDATED THE GRIDS TO DELAY ONSET OF PRECIPITATION A BIT
TONIGHT AS HI-RES MODELS CONTINUE TO INDICATE A SLOWER START TO
THE PRECIP WITH IT TAKING A BIT LONGER TO REACH SATURATION.
ADDITIONALLY HAVE A PERSISTENT AREA OF LOW VISIBILITIES AND DENSE
FOG ACROSS THE EAST CENTRAL TO NORTHEAST PORTIONS OF THE CWA. THIS
AREA IS EXPANDING WESTWARD AND NORTHWESTWARD OVER THE PAST FEW
HOURS. HAVE ISSUED AN SPS RIGHT NOW AND WILL CONTINUE TO MONITOR
FOR A POTENTIAL DENSE FOG ADVISORY IF THE AREA CONTINUES TO
EXPAND. LATEST HRRR MODEL INDICATES IT COULD PERSIST INTO THE
EARLY MORNING HOURS AND EXPAND ACROSS THE NORTHERN CWA. HAVE
INSERTED A GREATER MENTION OF FOG INTO THE GRIDS AND WILL CONTINUE
TO MONITOR FOR A POTENTIAL HEADLINE AS WELL.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 409 PM CST MON FEB 1 2016

FORECAST FOCUS REMAINS SQUARELY ON TIMING AND IMPACTS ASSOCIATED
WITH THE IMPENDING WINTER STORM. 12Z UPPER AIR ANALYSIS AND WATER
VAPOR IMAGERY SHOW THE LARGE NEGATIVE TILT UPPER TROUGH EMERGING IN
THE LEE OF THE ROCKIES.  IN RESPONSE...SFC CYCLOGENESIS CONTINUES TO
INTENSIFY ACROSS THE CENTRAL PLAINS WITH MAX SFC PRESSURE FALLS OF 6-
MB/3HR NOTED OVER KS/OK.  ALTHOUGH HIGH CLOUDS CONTINUE TO SPREAD
NORTHEASTWARD ACROSS THE STATE...MRMS RADAR MOSAIC AND OBSERVATIONS
CONTINUE TO INDICATE ALL THE MEASURABLE PCPN REMAINING OVER NE/KS AS
OF THIS AFTERNOON.

THIS EVENING THROUGH 10PM...SHORT RANGE MODEL GUIDANCE CONTINUE TO
INDICATE THAT A MAJORITY OF THE EVENING SHOULD REMAIN DRY AS MODEL
TIME SECTIONS AND SOUNDINGS SHOW A FAIR AMOUNT OF DRY AIR IN THE LOW
TO MID LEVELS /E.G. 850MB/. LATEST RUNS OF THE HRRR CONTINUE TO
INDICATE THE POTENTIAL FOR A NARROW E/W BAND OF PRECIPITATION
LIFTING NWD ACROSS AREA ALONG THE LEADING SURGE OF ISENTROPIC
ASCENT. HOWEVER...ANY PRECIP /LIKELY A RAIN/SNOW MIX/ WITHIN THIS
BAND SHOULD REMAIN VERY LIGHT...WITH ONLY MINOR SNOW ACCUMS.

TONIGHT AFTER 10 PM...IMPRESSIVE SURGE OF MOISTURE AND LIFT WILL
BEGIN TO IMPACT THE REGION FROM THE SOUTHWEST. COMBINATION OF VERY
STRONG ISENTROPIC LIFT...FRONTOGENETIC FORCING...AND LOWER STATIC
STABILITY SHOULD YIELD ARE LARGE SWATH OF MODERATE TO HEAVY
PRECIPITATION. WOULD NOT BE SURPRISED TO SEE A FEW LIGHTNING STRIKES
TOWARDS 12Z TUE AS WELL DUE TO A PLUME OF VERY STEEP LAPSE RATES
ALOFT CONTRIBUTING TO 100-200 J/KG OF MUCAPE. PORTIONS OF FAR
SOUTHERN IOWA WILL LIKELY BEGIN AS A PERIOD OF MIXED
PRECIPITATION...HOWEVER THE COMBINATION OF VERY STRONG ADIABATIC
ASCENT...AND WET BULB EFFECTS IN THE PBL SHOULD RESULT IN FAIRLY
QUICK CHANGEOVER TO SNOW EXCEPT ALL BUT THE FAR SOUTHEASTERN
COUNTIES.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 409 PM CST MON FEB 1 2016

PLENTY TO DISCUSS WITH ALL EYES STILL FOCUSED ON IMPENDING WINTER
STORM. LONG WAVE TROUGH IN QUESTION IS STILL ONLY MOVING THROUGH THE
FOUR CORNERS AREA BUT MID LEVEL FORCING EFFECTS ARE ALREADY
APPROACHING THE MS RIVER VALLEY WITH MAINLY VIRGA FOR NOW. THIS WILL
LIFT NORTHWARD INTO IA AT PERIOD ONSET AND MATURE COMBINING WITH
IMPRESSIVE BAROCLINIC ZONE NOW FORMING FROM KS INTO MO. THETA-E
ADVECTION...FRONTOGENETIC AND KINEMATIC FORCING ARE ALL VERY
STRONG AND IMPRESSIVELY PHASED EARLY IN THE PERIOD...BUT SOME
CONCERN IS THAT MUCH OF THIS LIFT IS BELOW THE DENDRITIC GROWTH
ZONE /DGZ/...WHICH IS NOT THAT DEEP ANYWAYS...AND MAY LEAD TO
LOWER RATIOS. HOWEVER CONVECTIVE SNOW IS ALSO A CONCERN WITH
UPRIGHT CONVECTION OVERWHELMING ANYTHING THAT MAY BE SLANTWISE/CSI
AS MOST MODELS ARE DEPICTING TOKEN MUCAPES. CONVECTION ALLOWING
MODELS ALL REFLECT THIS AS WELL WITH SHOWERY 40-50 DBZ ECHOES IN
SNOW. THUS 1-2 INCH/HOUR RATES ARE QUITE POSSIBLE FROM SOUTHERN
INTO CENTRAL IA AROUND THE MORNING COMMUTE. EXAMINATION OF NAM
CONVECTIVE PRECIP FIELDS SUPPORTS THIS AS WELL...EVEN BRINGING
SPOTTY AMOUNTS TOWARD THE MN BORDER. HAVE EVEN ADDED FLAT OUR
THUNDERSTORM WORDING SE.

WELL ADVERTISED DRY SLOT HAS BECOME EVEN MORE PROMINENT THIS MORNING
AND LOOKS TO DIMINISH PRECIP CHANCES SOUTH INTO THE AFTERNOON WITH
TEMPERATURES AT OR ABOVE FREEZING. THERE COULD VERY WELL BE A BRIEF
PERIOD OF LIGHT FREEZING RAIN TOO AS THE DRY SLOT...RAIN/SNOW LINE
LIFTS NORTHWARD THROUGH THE DAY. ADEQUATE LIFT MAY STILL PHASE WITH
A DECENT MOISTURE DEPTH...ALTHOUGH NOT DEEP AND COOL ENOUGH TO ADD
ICE INTRODUCTION. HOWEVER FARTHER NORTH THE DGZ DEEPENS SOMEWHAT AND
BETTER PHASES WITH THE MAX OMEGA AND SHOULD RESULT IN VERY HEAVY
SNOW ACROSS THE NW THIRD OF THE FORECAST AREA INTO THE EVENING AS
THE DEFORMATION ZONE LINGERS AND PIVOTS OVER THESE LOCATIONS.
ALTHOUGH DIFFICULT TO INJECT INTO THE FORECAST AT THIS POINT THE
OPERATIONAL NAM AND COMPANION NMM CORES DEVELOP WHAT LOOKS TO BE
CONVECTIVE PRECIP JUST NW OF THE SURFACE LOW TRACK EARLY TUE
EVENING...WHICH COULD RESULT IN A HEAVY BURST OF UNDETERMINED WINTRY
PRECIP BEING RIGHT IN THE VICINITY OF THE PRECIP TYPE TRANSITION
LINE. THIS WILL HAVE TO BE WATCH WITH TIME...ESPECIALLY INTO TUE.

TRUE BLIZZARD CONDITIONS MAY BE SOMEWHAT MARGINAL THROUGH THE EVENT
WITH 1/4SM VISIBILITIES AND 35 MPH GUSTS NOT COUPLED FOR EXTENDED
PERIODS AS ONE WIND SURGE MOVES THROUGH TUE...AND THEN SWINGS BACK
THROUGH LATE TUE NIGHT. MOST MODELS DO NOT SHOW TOO DEEP OF MIXING
SO GENERALLY KEPT MAX WIND GUSTS 35-40 MPH. GFS BUFR SOUNDINGS DO
INDICATE SOME POTENTIAL FOR GUSTS EXCEEDING THAT...AND MAY OCCUR
LOCALLY...BUT CONFIDENCE IS NOT THERE TO INJECT INTO THE FORECAST ON
A WIDESPREAD BASIS AS OF YET.

WHAT THIS ALL AMOUNTS TO FOR THE SENSIBLE WEATHER FORECAST IS LITTLE
CHANGE FOR SNOW AMOUNTS IN THE CURRENT BLIZZARD WARNING WITH AMOUNTS
LOWERED SOMEWHAT IN THE WINTER STORM WARNING STRIPE...INCLUDING THE
DES MOINES METRO AREA. BLIZZARD WARNING 8-12...WINTER STORM WARNING
4-9...AND A TIER OF WINTER WEATHER ADVISORY GENERALLY 2-4.

SOME MINOR BLOWING SNOW MAY LINGER INTO WEDNESDAY BUT THE REMAINDER
OF THE FORECAST WILL BE RELATIVELY DRY AND INACTIVE WITH SEASONAL
TEMPERATURES. DRY NW FLOW WILL PERSIST INTO INTO THE WEEKEND BEFORE
THE NEXT ITERATION OF WRN CONUS LONG WAVE TROUGH DEVELOPS TO END THE
WEEKEND. A SHORT WAVE DROPS THROUGH THU BUT IS MOISTURE
STARVED...AND THERE COULD BE SOME TOKEN LIGHT SNOW WITH THE COLD
ADVECTION SURGE MON BUT CHANCES ARE NOT HIGH ENOUGH TO INCLUDE AT
THIS TIME. THE BIGGEST SENSIBLE WEATHER CHANGE IN THE EXTENDED
WILL LIKELY BE COLDER TEMPERATURES...WHICH ARE MAINLY JUST BEYOND
THE VALID PERIOD.

&&

.AVIATION...02/06Z
ISSUED AT 1146 PM CST MON FEB 1 2016

SOME FOG TO LINGER AT KMCW AND KALO WITH VSBYS EXPECTED TO IMPROVE
OVER THE NEXT FEW HOURS AS WINDS PICK UP. PRECIPITATION TO
OVERSPREAD THE CWA TOWARD SUNRISE...WITH VSBYS QUICKLY DROPPING IN
SNOW AND BLSN AS WINDS PICK UP. PRECIP TO CHANGE TO RAIN AT
KOTM...WITH A LULL IN THE PRECIP AS DRIER AIR MOVES IN TOWARD THE
AFTERNOON HOURS. CIGS AND VSBYS TO REMAIN LOW IN FOG AND LOW
STRATUS. OTHERWISE SNOW TO GET GOING AGAIN IN THE EVENING TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ADAIR-ADAMS-
AUDUBON-BOONE-CASS-DALLAS-GUTHRIE-MADISON-POLK.

WINTER WEATHER ADVISORY FROM 3 AM TUESDAY TO 6 AM CST WEDNESDAY
FOR CLARKE-JASPER-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WARREN.

DENSE FOG ADVISORY UNTIL 3 AM CST TUESDAY FOR BLACK HAWK-BREMER-
BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HANCOCK-HARDIN-KOSSUTH-
PALO ALTO-WINNEBAGO-WORTH-WRIGHT.

BLIZZARD WARNING FROM 3 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
CERRO GORDO-EMMET-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-WINNEBAGO-WORTH-WRIGHT.

WINTER STORM WARNING FROM 3 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-MARSHALL-STORY.

BLIZZARD WARNING UNTIL 6 AM CST WEDNESDAY FOR CALHOUN-CARROLL-
CRAWFORD-GREENE-POCAHONTAS-SAC-WEBSTER.

&&

UPDATE...BEERENDS
SHORT TERM...FOWLE
LONG TERM...SMALL
AVIATION...BEERENDS
Hazardous weather outlook, Feb 1, 7:51 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CST MON FEB 1 2016

IAZ004>007-015>017-023>026-033>036-044>046-021030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
751 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA BEGINNING LATE
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A DENSE FOG ADVISORY IS IN EFFECT FOR A PORTION OF THE AREA THIS
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BLIZZARD WARNING REMAINS IN EFFECT FOR THE AREA THROUGH TUESDAY
NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED...BUT WINTER STORM REPORTS ARE
ENCOURAGED AND MUCH APPRECIATED.

IAZ027-028-037>039-047>049-057>060-070>072-081-021030-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-
751 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR
THE AREA BEGINNING LATE TONIGHT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA THIS
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT THROUGH TUESDAY NIGHT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED...BUT WINTER STORM REPORTS ARE
ENCOURAGED AND MUCH APPRECIATED.

IAZ050-061-062-073-082-083-092-093-021030-
TAMA-JASPER-POWESHIEK-WARREN-UNION-CLARKE-TAYLOR-RINGGOLD-
751 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING LATE
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY REMAINS IS IN EFFECT FOR THE AREA FOR
PERIODS OF SNOW AND BLOWING SNOW INTO TUESDAY NIGHT. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED...BUT WINTER STORM REPORTS ARE
ENCOURAGED AND MUCH APPRECIATED.

IAZ074-075-084>086-094>097-021030-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
751 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A BURST OF LIGHT TO MODERATE SNOW IS EXPECTED LATE TONIGHT INTO
EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS AND LIGHT SNOW ARE POSSIBLE EARLY TUESDAY...AND THEN
AGAIN LATE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard, 15 winter storm. Local standard time, as filed.

Winter Storm, Guthrie

When
February 2, 2:00 AM CST to February 3, 5:00 AM CST
Where
Guthrie forecast zone
Reported by
COOP Observer
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
February 2, 2:00 AM CST to February 3, 5:00 AM CST
Where
Audubon forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 2, 2:00 AM CST to 3:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 2, 2:00 AM CST to 3:00 PM CST
Where
Adair forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 2, 2:00 AM CST to 3:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
February 2, 3:00 AM CST to 3:00 PM CST
Where
Tama forecast zone
Reported by
COOP Observer
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 2, 3:00 AM CST to February 3, 5:00 AM CST
Where
Story forecast zone
Reported by
COOP Observer
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 2, 3:00 AM CST to February 3, 5:00 AM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 2, 3:00 AM CST to February 3, 5:00 AM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 2, 3:00 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
February 2, 4:00 AM CST to February 3, 5:00 AM CST
Where
Bremer forecast zone
Reported by
COOP Observer
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
February 2, 4:00 AM CST to February 3, 5:00 AM CST
Where
Black Hawk forecast zone
Reported by
COOP Observer
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 2, 4:00 AM CST to February 3, 4:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 2, 4:00 AM CST to February 3, 5:00 AM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 2, 4:00 AM CST to February 3, 5:00 AM CST
Where
Hardin forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Greene

When
February 2, 7:00 AM CST to February 3, 5:00 AM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
February 2, 7:00 AM CST to February 3, 5:00 AM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
February 2, 7:00 AM CST to February 3, 5:00 AM CST
Where
Crawford forecast zone
Reported by
ASOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Webster

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Sac

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Sac forecast zone
Reported by
ASOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Wright

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Wright forecast zone
Reported by
ASOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Humboldt forecast zone
Reported by
ASOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
February 2, 8:00 AM CST to February 3, 5:00 AM CST
Where
Pocahontas forecast zone
Reported by
ASOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
February 2, 9:00 AM CST to February 3, 5:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
February 2, 9:00 AM CST to February 3, 5:00 AM CST
Where
Hancock forecast zone
Reported by
ASOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
February 2, 9:00 AM CST to February 3, 5:00 AM CST
Where
Worth forecast zone
Reported by
ASOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
February 2, 9:00 AM CST to February 3, 5:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
February 2, 9:00 AM CST to February 3, 5:00 AM CST
Where
Kossuth forecast zone
Reported by
ASOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
February 2, 9:00 AM CST to February 3, 5:00 AM CST
Where
Palo Alto forecast zone
Reported by
ASOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
February 2, 9:00 AM CST to February 3, 5:00 AM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614646, 614647, 614648, 614649, 614650, 614641, 614643, 614644, 614645, 619599, 614636, 614637, 614638, 614639, 614640, 614651, 614652, 614653, 614654, 614655, 614656, 614657, 614658, 614659, 614660, 614661, 614662, 614663, 614664, 614665, 614666, 614667, 614668.